Nishmat's Women’s Health and HalachaIn memory of Chaya Mirel bat R' Avraham

  • Hebrew
  • English
  • Espnaol
  • Francais
Menu

Irritation from spermicide, spotting from pill

31 October, 2015

Question:

I have a large family and planned to use birth control for various reasons (with permission from a rav) for a short term (like 6 months). I am currently nursing although hoping to stop soon. I tried the spermicides and found it very irritating. I tried two different types and both caused burning and other side effects. I used birth control once in the past and I used the mini pill while nursing which was great until I got my first period and then caused a long period plus spotting so I switched to the regular pill which was awful and caused lots of spotting and short cycles and I gave up after 3 months.

My doctor recommended giving the mini pill a second shot but I am scared. The constant stress of not looking and fear of spotting will make me crazy. are there any good options for women who go to mikvah that don't cause spotting or other questions?


Answer:

Based on what you write, we suggest that you explore using a different combined estrogen-progestin contraceptive pill. While you had some difficulty the last time around, there are many different formulations. It will not entail the irritation you've experienced with spermicide, is appropriate for short term use, should not interfere with well-established nursing, and is not associated with as much initial staining as the mini-pill. Please do note however that there can be some breakthrough bleeding over the first few months of use.

Please write back with any further questions.


This internet service does not preclude, override or replace the psak of any rabbinical authority. It is the responsibility of the questioner to inform us of any previous consultation or ruling. As even slight variation in circumstances may have Halachic consequences, views expressed concerning one case may not be applied to other, seemingly similar cases. All health and health-related information contained within Nishmat's Women's Health & Halacha Web site is intended to be general in nature and should not be used as a substitute for consulting with your health care professional. The advice is intended to offer a basis for individuals to discuss their medical condition with their health care provider but not individual advice. Although every effort is made to ensure that the material within Nishmat's Women's Health & Halacha Web site is accurate and timely, it is provided for the convenience of the Web site user but should not be considered official. Advice for actual medical practice should be obtained from a licensed health care professional.

For further questions or comments: 

The Nishmat Women's Health and Halacha Site is a public service of Nishmat, The Jeanie Schottenstein Center for Advanced Torah Study for Women. This project and others like it are made possible by contributions from people like you. If you have benefited from the service, and wish to enable us to help others, click here to donate.


Users of Internet filtering services: This site discusses sensitive subjects that some services filter without visual indication. A page that appears 100% complete might actually be missing critical Jewish-law or medical information. To ensure that you view the pages accurately, ask the filtering service to whitelist all pages under yoatzot.org.